Alert archive / Michigan / Special Weather Statements in 2024

Special Weather Statement, NWS Northern Indiana

February 8, 2024Berrien County, Michigan

NWS Northern Indiana issued this special weather statement at Feb 8, 2024, 9:53 PM EST for Berrien County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2024, 9:53 PM EST (02:53 UTC)
Expired
Feb 8, 2024, 10:30 PM EST
In force
37 min
Issued by
NWS Northern Indiana
Hail
0.75 in
Wind
40

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
468 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS83 KIWX 090253
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
953 PM EST Thu Feb 8 2024
 
INZ103-MIZ277-090330-
Northern La Porte IN-Southern Berrien MI-
953 PM EST Thu Feb 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LA PORTE AND
SOUTHWESTERN BERRIEN COUNTIES THROUGH 1030 PM EST/930 PM CST/...

At 953 PM EST/853 PM CST/, Doppler radar was tracking a strong
thunderstorm over Town of Pines, or near Michigan City, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Michigan City, Westville, Buchanan, Trail Creek, Bridgman, New
Buffalo, Three Oaks, Long Beach, Stevensville, Pottawattamie Park,
Shorewood-Tower Hill, Shorewood-Tower Hills-Harbert, Dayton, Baroda,
Galien, Michiana Shores, Grand Beach, Michiana, Union Pier, and
Glendora.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 51, and between
mile markers 55 and 58.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4171 8693 4184 8668 4192 8660 4202 8654
      4184 8635 4155 8693
TIME...MOT...LOC 0253Z 231DEG 46KT 4167 8694 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Feb 8, 6:23 PM EST, 3 hours 30 minutes earlier. Its key messages:

  • Windy conditions through this evening.
  • Unseasonably mild temperatures continue into Friday. Record or near record high temperatures for Friday.
  • Low chances of rain showers tonight, higher chances late Friday night.
Area forecast discussion, Feb 8, 6:23 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
623 PM EST Thu Feb 8 2024

.KEY MESSAGES...

- Windy conditions through this evening.

- Unseasonably mild temperatures continue into Friday. Record or
  near record high temperatures for Friday.

- Low chances of rain showers tonight, higher chances late Friday
  night.

&&

.DISCUSSION...
Issued at 253 PM EST Thu Feb 8 2024

Strong low level flow will continue to overspread the southern Great
Lakes/Ohio Valley through this evening. Low level jet axis
across the Mid MS Valley will shift eastward the area this
afternoon. Wind gusts should increase steadily through late
afternoon, with some gusts into the 30 to 40 mph range possible,
especially across western areas. Core of this low level jet
will be across the local area into this evening, and thus
expecting maintenance of these strong wind gusts to 30 to 35 mph
through the evening.

Despite strengthening southerly flow through first part of the day,
moisture quality has been very limited due to very dry nature to
upstream airmass. Low level moisture transport will increase from
west to east through early this evening as a narrow low level
moisture tongue across northeast Illinois shifts across the
area. This area of moisture advection will likely be of little
aid in terms of precip production with primary forcing divorced
well to the west and overall moisture depths somewhat limited.
Would only expect a potential of a few sprinkles or light rain
showers in association with this forcing as it spreads from west
to east across the area.

Water vapor imagery this afternoon depicts next upstream vort max of
interest across northern Missouri that will lift northeast across
west central Lower Michigan this evening.  This short wave marks the
leading edge of a plume of much steeper mid level lapse rates that
should aid in convective initiation across northern Illinois late
this afternoon. Forcing from this wave is expected to clip far
northwest Indiana/southwest Lower Michigan into this evening.
The primary low level moisture axis will be shifting out of NW
Ohio this evening, but forcing from this mid/upper wave and
steep lapse rates aloft should compensate in at least allowing a
chance for some scattered showers/isolated storms across
northeast Illinois to survive across far northwest portions of
the area. After this wave skirts northeast of the area this
evening. potential of additional measurable precip looks quite
low as steeper lapse rates aloft will be co-located with more
marginal low level moisture. Otherwise, very mild min temps
tonight due to strong southerly winds continuing and a potential
of some patchy low clouds developing.

The unseasonably mild conditions (perhaps record breaking warmth for
the day) will continue into Friday as a renewed low level thermal
ridge develops downstream of next upper wave ejecting out of the
Rockies. Highs in the upper 50s to lower 60s still appear attainable
based on low level thermal progs and later arrival of increasing
clouds with the next short wave. Guidance differs considerably
in how quickly this wave dampens as it ejects out of the
Rockies, with some of the more sheared CAM solutions producing
very little precip across the area. Given expected strong
advective fields with this forcing, will continue with high
chance/low likely PoPs, especially during the overnight hours
into early Saturday. An isolated thunderstorm is possible,
especially if this wave can maintain some amplitude, but
confidence in thunder is low.

Cooler air filters in behind this Friday night short wave for the
weekend, but temps will remain above normal through the weekend. The
next system to monitor will be a long advertised upper trough that
digs across the Four Corners this weekend, and eventually ejects out
across the Lower MS/Lower Ohio Valley early next week. PoP forecast
for this period continues to be complicated by low predictability
interaction between northern/southern stream wave, which will
dictate just how much suppression occurs and how strong the
resultant deformation forcing will be. Have accepted blended
guidance for this period ranging from low chance NW to high chance
SE.

Additional chances of rain return toward end of this period as a low
amplitude ridge across western CONUS allows additional short wave
forcing to drop east-southeast into the area late work week/early
next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 618 PM EST Thu Feb 8 2024

A weak cold front is moving through the KFWA area as of 2315Z
and should be east of the terminal by the start of the 00Z TAF
period. Ceilings are starting to drop and we should see MVFR
ceilings within the next few hours at both terminals. MVFR
ceilings persist overnight along with strong winds. Winds will
likely be sustained out of the southwest at 15-20 kts, with
gusts up to 30 kts possible overnight. By Friday afternoon,
VFR ceilings will prevail and winds will start to relax, with
gusts 20-25 kts possible. Scattered showers will arrive between
03-06Z Saturday, just outside this TAF forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 7 AM EST Friday for LMZ043-046.

&&

DISCUSSION...Marsili
AVIATION...Johnson
Hazardous weather outlook, Feb 8, 2:52 PM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
252 PM EST Thu Feb 8 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-092000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
252 PM EST Thu Feb 8 2024 /152 PM CST Thu Feb 8 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-092000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
252 PM EST Thu Feb 8 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are expected early Friday
morning, and are possible again on Saturday.

In the hours before

Special weather statement, Feb 8, 8:58 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
858 PM EST Thu Feb 8 2024

MIZ078-177-277-090230-
Northern Berrien MI-Cass MI-Southern Berrien MI-
858 PM EST Thu Feb 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CASS AND EASTERN
BERRIEN COUNTIES THROUGH 930 PM EST...

At 857 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Coloma to near Shorewood-Tower
Hills-Harbert. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dowagiac, Bridgman, Berrien Springs, Watervliet, Three Oaks, Coloma,
Shorewood-Tower Hills-Harbert, Paw Paw Lake, Pokagon, Sodus, Baroda,
Eau Claire, Magician Lake, Dewey Lake, Glendora, New Troy,
Sumnerville, Sawyer, Indian Lake, and Sandy Beach.

This includes Interstate 94 in Michigan between mile markers 7 and
15, between mile markers 29 and 30, and between mile markers 35 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4207 8600 4190 8615 4178 8672
      4219 8631 4223 8623
TIME...MOT...LOC 0157Z 244DEG 36KT 4215 8634 4185 8663

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Feb 8, 9:27 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
927 PM EST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Tstm Wnd Gst     1 N Benton Heights      42.13N 86.42W
02/08/2024  M52 MPH          Berrien            MI   ASOS

            ASOS station KBEH Benton Harbor.

&&
Special weather statement, Feb 8, 9:53 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
953 PM EST Thu Feb 8 2024

INZ103-MIZ277-090330-
Northern La Porte IN-Southern Berrien MI-
953 PM EST Thu Feb 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LA PORTE AND
SOUTHWESTERN BERRIEN COUNTIES THROUGH 1030 PM EST/930 PM CST/...

At 953 PM EST/853 PM CST/, Doppler radar was tracking a strong
thunderstorm over Town of Pines, or near Michigan City, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Michigan City, Westville, Buchanan, Trail Creek, Bridgman, New
Buffalo, Three Oaks, Long Beach, Stevensville, Pottawattamie Park,
Shorewood-Tower Hill, Shorewood-Tower Hills-Harbert, Dayton, Baroda,
Galien, Michiana Shores, Grand Beach, Michiana, Union Pier, and
Glendora.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 51, and between
mile markers 55 and 58.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 8693 4184 8668 4192 8660 4202 8654
      4184 8635 4155 8693
TIME...MOT...LOC 0253Z 231DEG 46KT 4167 8694

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 9:56 PM ESTSpecial Marine WarningIWX49 min
Feb 8, 10:26 PM ESTSpecial Weather StatementIWXLaPorte49 min
Feb 8, 8:58 PM ESTSpecial Weather StatementIWXVan Buren32 min
Feb 8, 11:08 PM ESTSpecial Weather StatementIWXCass52 min

Nearby

Special Weather Statements in Michigan, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.